By Gatonye Gathura
A 35 year-old male DJ, was recently admitted at a Nairobi private hospital with some pains in the left arm, jaundice and general body weakness.
Little did he suspect how big a trouble he was in. The jaundice, yellow discoloration of the eyes, and other preliminary symptoms sent doctors searching for liver trouble.
“But the man had a pretty clean medical history,” says a doctors’ report which does not disclose the patient’s name for ethical reasons.
He did not have a significant medical history, prior liver trouble and neither liver disease in the family.
He however owned to some previous significant dalliance with the bottle but not in the last six months to the hospitalization.
He had not used prescription or over the counter medications in recent months.
“He worked as a disc jockey and was an avid weight-lifter,” shows the report.
Importantly though the two doctors who observed him say every day he had been taking a body building herbal diet supplement for the past one year.
Dr Edna Kamau a physician and lecturer at the University of Nairobi and Dr Eric Mugambi, a clinician, report their experience with Mr DJ in the East African Medical Journal.
A physical examination of the liver showed further signs of jaundice. Further tests including from a biopsy showed signs of hepatitis but with no conclusive cause.
“Our patient was at risk of developing acute liver failure,” explain the duo. Acute liver failure is loss of its function and can be life threatening.
After more extensive examinations the doctors suspected the herbal supplement as the cause of their patient’s liver problem and advised its withdrawal.
“After the withdrawal the patient experienced rapid and complete recovery,” says the study.
Six months later, without any herbal supplement, the DJ shows no symptoms of liver disease and the organ has returned to normal function.
Unregulated herbal dietary supplements, the doctors say are becoming a major health concern to local clinicians.
“There are numerous reports of liver injury from bodybuilding products, some shown or suspected to contain anabolic steroids.”
Anabolic steroids are compounds which are increasingly being used for muscle building but sometimes with serious side effects.
The report says locally the problem is compounded by the presence of many types of food dietary supplements whose contents cannot be verified for safety.
“This case adds to the growing evidence of liver injury due to herbal dietary supplements.” But given the current lax regulatory nature of the market the doctors advise enthusiasts of herbal dietary supplements to be cautions.
A three phase study on the safety of nutrition supplements and herbal products marketed in Kenya completed in Auguts showd most to be highly contaminated.
The studies by the Kenya Medical Research Institute showed most of the products to be contaminated with life threatening toxins.
In a joint effort to address the problem the Pharmacy and Poisons Board and Kenya Bureau of Standards now require all such products be inspected for safety at the country of origin.
Statting from September, this year it is a requirement that all imported supplementary health products including foods, cosmetics, herbs and other borderline products meet stringent quality standards.
Such products are now required to carry an official mark of safety indicating they meet local standards.
Any goods entering into the country without a certificate of compliance, the board says will be confiscated and disposed.
The rise of the wellness supplements market in Kenya, medical experts say is being driven by the increasing health consciousness among the people.